Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 2, 2009, 1:20 PM EDT for 5 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 1:20 PM EDT (17:20 UTC)
- Expired
- Jun 2, 2009, 2:15 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 127 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 021720
SVRCTP
PAC041-043-071-099-133-021815-
/O.NEW.KCTP.SV.W.0029.090602T1720Z-090602T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
120 PM EDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
EAST CENTRAL PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 215 PM EDT
* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHERMANSDALE...OR 7 MILES NORTHEAST OF CARLISLE...AND MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WERTZVILLE AND BOILING SPRINGS AROUND 130 PM EDT...
HOGESTOWN AND MARYSVILLE AROUND 135 PM EDT...
MECHANICSBURG AND WEST FAIRVIEW AROUND 140 PM EDT...
SHIREMANSTOWN AND CAMP HILL AROUND 145 PM EDT...
SIDDONSBURG AND LOWER ALLEN AROUND 150 PM EDT...
STEELTON AROUND 155 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 221 AND 258...I-81 BETWEEN
MILE MARKERS 46 AND 71...I-83 BETWEEN MILE MARKERS 17 AND 50...I-283.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 22...ROUTE 30...ROUTE
322...ROUTE 322/22.
LAT...LON 4023 7731 4045 7712 4024 7659 4019 7657
4021 7653 4020 7648 3993 7670
TIME...MOT...LOC 1720Z 305DEG 23KT 4029 7713
$$
FORECASTER: DEVOIR1 follow-up statement
000
WWUS51 KCTP 021822
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT TUE JUN 2 2009
PAC041-043-071-099-133-021831-
/O.EXP.KCTP.SV.W.0029.000000T0000Z-090602T1815Z/
YORK PA-LANCASTER PA-CUMBERLAND PA-DAUPHIN PA-PERRY PA-
222 PM EDT TUE JUN 2 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PERRY...SOUTHERN
DAUPHIN...NORTHEASTERN CUMBERLAND...WEST CENTRAL LANCASTER AND
NORTHWESTERN YORK COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.
PEA SIZED HAIL WAS REPORTED IN CAMP HILL FROM THIS STORM AT 130 PM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4023 7731 4045 7712 4024 7659 4019 7657
4021 7653 4020 7648 3993 7670
TIME...MOT...LOC 1720Z 305DEG 23KT 4029 7713
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:59 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 2, 9:59 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 959 AM EDT TUE JUN 2 2009 .SYNOPSIS... A COLD FRONT OVER NORTHERN PENNSYLVANIA THIS MORNING WILL SAG SLOWLY SOUTH ACROSS THE STATE TODAY BEFORE STALLING OUT NEAR THE MASON DIXON LINE TONIGHT THROUGH WEDNESDAY. WAVES OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONTAL BOUNDARY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. THE FRONTAL BOUNDARY WILL FINALLY SHIFT SOUTH OF THE REGION BY LATE THIS WEEK...FOLLOWED BY SEVERAL DAYS OF DRY WEATHER WITH BELOW NORMAL TEMPERATURES FOR THURSDAY AND FRIDAY. MODERATING TEMPERATURES WILL OCCUR OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... REMNANT MCV OVER WEST CENTRAL PA (RIMERSBURG PA AT 1315Z) THIS MORNING NOW APPEARING THAT IT WILL BE THE MAIN FOCUS FOR TODAYS CONVECTIVE ACTIVITY. SUBSIDENCE IN THE WAKE OF ANOTHER DYING CONVECTIVE CLUSTER HAS ALLOWED CLEARING AND SFC HEATING TO BEGIN ACROSS SOUTHWEST AND SOUTH CENTRAL PA. DEEP MOISTURE PLUME EXHIBITED BY BOTH PW IN EXCESS OF 1.5 AND 850-700 MB THETA-E FIELDS IS LYING ACROSS CENTRAL PA THIS MORNING. MUCAPES FROM LATE THIS MORNING THROUGH THIS AFTERNOON RANGE FROM A FEW HUNDRED J/KG TO 600 J/KG IN MOST AREAS...BUT NAM12 GRIDDED FIELDS AND SREFS DO INDICATE THE POTENTIAL FOR MUCAPES TO EXCEED 1000 J/KG OVER SOUTHERN HALF OF CENTRAL PA SHOULD THE LFC BE REACHED/CIN BE OVERCOME. 4KM WRF FROM SPC LAST EVENING HOWEVER DID NOT FORECAST THAT TO BE THE CASE...WITH MOST OF CENTRAL PA PRECIPITATION FREE THIS AFTERNOON. AT THIS TIME...WITH UPSTREAM FOCUSING MECHANISM AND LARGE CLEARING AREA PRODUCING GOOD SFC HEATING OVER THE SW AND SC AREAS...AM DISCOUNTING THE 4KM WRF SOLUTION AND THINKING IT MAY BE ACTIVE THIS AFTERNOON WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN AND PERHAPS SOME PULSE STORMS. SHEAR PROFILES NOT STRONG...BUT UNIDIRECTIONAL SPEED SHEAR UP TO 40 KTS INDICATES LIKELIHOOD FOR BOWING LINE SEGMENTS AND POSSIBLY SUPERCELLS WITH SVR WIND/HAIL OVER SOUTHERN PA. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... EARLY EVENING SHOWERS/SCTD STRONG TO SVR TSRA WILL EXIT SE OF THE REGION...WITH A SEVERAL HOUR LULL IN THE PRECIP LIKELY. 850-500 MB FLOW GRADUALLY BACKS TO THE SW AFTER 04Z WEDNESDAY HELPING TO TRANSPORT ANOTHER SURGE OF +1-2 STANDARD DEVIATION PWAT AIR NORTHEAST INTO AT LEAST SOUTHERN PENN. SFC FRONTAL BOUNDARY COULD HANG UP...OR DRIFT BACK NORTH AS FAR AS I-80 TO ROUTE 22 WEDNESDAY MORNING AS ONE OR MORE WAVES OF LOW PRESSURE LIFTS NE FROM THE OHIO RIVER VALLEY BENEATH THE PERSISTENT ENTRANCE REGION OF A 120 KT UPPER JET - SITUATED JUST TO OUR NORTH. ADDITIONAL MODERATE TO HEAVY RAINFALL APPEARS LIKELY WEDNESDAY INTO WED NIGHT...MAINLY ACROSS THE CENTRAL AND SOUTHERN ZONES WHERE WIDESPREAD 1-1.5 INCH AMOUNTS ARE EXPECTED DURING THIS 24 HOUR PERIOD. LOCALIZED 2+ INCH AMOUNTS ARE POSSIBLE. MINS TONIGHT WILL RANGE FROM THE U40S IN THE FAR NORTH...TO THE LOWER 60S THE SOUTHEAST JUST AHEAD OF THE FRONT. ANOTHER...STRONG NORTH TO SOUTH GRADIENT IN TEMP LOOKS IN STORE FOR WED WITH HIGHS ONLY IN THE LOWER TO MID 60S OVER THE NORTHERN MTNS...AND IN THE 70S TO LOWER 80S ACROSS THE SOUTH. THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE CLOUDY SKIES AND DRIER LLVL DEWPOINTS ADVECTING SOUTH INTO THE SHOWERY AIRMASS SHOULD LEAD TO WIDESPREAD BELOW NORMAL TEMPS (WITH MAXS ONLY IN THE 60S TO AROUND 70). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO. ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE. TEMPS LAST NIGHT IN SOME AREAS OF THE NE AND PA WERE SOME OF THE COLDEST ON RECORD. SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN MTNS OF PENN. FOR NOW...WILL STAY WITH MINS IN THE LOWER 40S FOR THE NRN MTNS WITH PARTLY CLOUDY SKIES...AND DECREASING CLOUDS ACROSS THE CENTRAL AND SOUTH WITH MINS IN THE U40S TO LOWER 50S. FRIDAY AND SATURDAY...WENT WITH DRY FCST...TOOK OUT LOW POPS... SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK WITH. SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF SHOWERS AND STORMS LATE. MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD. LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK WHILE ANY MAJOR CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN LOW MAY END UP BEING TO THE NORTH. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... A SLOW MOVING COLD FRONT WILL CONTINUE TO SAG SOUTHWARD ACROSS PENNSYLVANIA TODAY...THEN REMAIN NEARLY STATIONARY THROUGH MIDWEEK. SHOWERS CONTINUE IN PORTIONS OF CWA THIS MORNING...WHILE MOST AREAS NOW RAIN-FREE. CIGS/VSBY VFR AT 12Z AT ALL BUT KBFD/KFIG WHERE CONDITIONS WILL PERSIST FOR SEVERAL MORE HOURS BEFORE IMPROVING. ANTICIPATE INTERMITTANT SHOWERS WILL LINGER ACROSS THE CENTRAL PORTION OF CWA THROUGH THE DAY...WITH SCATTERED CONVECTION DEVELOPING ACROSS THE SOUTH WHICH WILL INCLUDE SOME THUNDER. MODELS ACTUALLY TRYING TO BRING A DRIER AFTERNOON...BUT HELD ON TO VCSH/CB AT MOST TAF SITES THROUGH THE AFTERNOON. SHOULD SEE A BIT OF A BREAK THIS EVENING BEFORE ADDITIONAL SHOWERS MOVE BACK IN FROM THE SW AFTER 05Z ACCOMPANIED BY LOWERING CIGS/VSBYS. OUTLOOK... WED...MVFR. SCT SHRA/ISO TSRA. THU...VFR. ISO MORNING FOG. MVFR SOUTH. FRI...VFR. SAT...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT NEAR TERM...DEVOIR SHORT TERM...LAMBERT LONG TERM...LAMBERT/MARTIN AVIATION...RXR
Hazardous weather outlook, Jun 2, 4:11 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 AM EDT TUE JUN 2 2009 PAZ004>006-010>012-017>019-037-041-042-045-046-030815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>028-033>036-049>053-056>059-063>066-030815- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:50 AM EDT | Special Weather Statement | CTP | Clearfield | 70 min |
| Jun 2, 2:54 AM EDT | Special Weather Statement | CTP | Lycoming, Snyder, Union | 66 min |
| Jun 2, 3:38 AM EDT | Special Weather Statement | CTP | Columbia, Dauphin, Juniata, Montour, Northumberland, Perry and 2 more | 67 min |
| Jun 2, 2:17 PM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Jun 2, 2:33 PM EDT | Special Weather Statement | CTP | Adams, York | 57 min |
| Jun 2, 3:32 PM EDT | Special Weather Statement | CTP | York | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.